Alert archive / Missouri / River Flood Warnings in 2015

River Flood Warning 309, NWS Kansas City, MO

September 8, 2015Platte County, Missouri

NWS Kansas City, MO issued this river flood warning at Sep 8, 2015, 10:38 AM CDT for Platte County, Missouri. It took effect at Sep 10, 2015, 2:30 AM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Sep 8, 2015, 10:38 AM CDT (15:38 UTC)
In effect from
Sep 10, 2015, 2:30 AM CDT
Expired
Sep 13, 2015, 7:00 AM CDT
In force
3 days
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Platte River near Platte City (PLCM7).

Action stage
17 ft
Minor stage
20 ft
Moderate stage
25 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Sep 8, 6:36 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 8, 6:36 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
636 AM CDT TUE SEP 8 2015

.DISCUSSION...
Issued at 309 AM CDT TUE SEP 8 2015

Early this morning through tonight:
Showers and thunderstorms continue to track across portions of the
forecast area, primarily focused currently across the MO/IA/NE border
with a few scattered cells a bit further south and in eastern KS.
These areas will continue to be the spots to look for precip chances
through the remainder of the overnight hours. While the overall
threat for severe weather is low, as what has been seen early this
morning in far SE NE/NW MO, an isolated chance for a feisty storm
cannot be entirely ruled out as an axis of enhanced instability can
be seen reaching into this area, such as via DCAPE on SPC's meso
analysis and theta-e difference on the CIMSS NearCast model. Add to
the mix boundaries aplenty, a moisture-rich atmosphere, PVA in the
region, etc., and there's just enough for a rogue stronger storm to
work with despite the better wind shear displaced farther to the
northwest. As for the moderate to heavy rainfall potential, that will
continue to be a possibility for any storms that develop as these are
efficient rain producers. 00Z TOP sounding had PWATs at just under 2
inches (1.92 in.), which is well above climatology for this time of
year (closer to 1.1 to 1.2 in.), exceeding the 90th percentile. What
has been keeping the flash flood threat at bay has been the lack of a
much wider-spread development of a cluster of storms with training,
which seems less and less likely of that panning out through this
morning.

As the well-advertised cold front expected to cross the forecast area
today/tonight marches through, overall model consensus yields a
continuation of pockets of storms here and there through midday with
a better defined line (even if still broken) developing this
afternoon. Once the line comes together and the front finally starts
to make its way through, storms will move off toward the south and
east with clearing behind it. A couple of scenarios depict a
secondary line forming right along the front, behind this primary
line of storms, so that will be something else to keep in mind for
today. Regardless, look for clearing to occur from NW to SE as
cooler, stable air moseys in behind the front.

Wednesday through tomorrow night:
As already alluded to, cooler air will be working its way into the
region, thanks to the fropa tonight, making it feel much more like
what can be expected for early September. Dry weather will prevail
for this period, at least briefly, thanks to surface high pressure
traversing through.

Thursday through Friday:
Could see another opportunity for precip chances to return to the
area later this week, thanks to a disturbance that develops across
the Central Plains, then tracks across NE and KS, swinging through
the local area on Friday. At this time, not much significantly stands
out in terms of any major concerns with these showers and storms.

Widespread lower 80 degree temperatures should be what to expect for
Thursday with another cooldown on Friday (highs in the 70s!) as a
reinforcing shot of cooler air rushes in behind the aforementioned
disturbance.

Weekend through early next week:
Early on in the weekend, the GFS and ECMWF agree on flow aloft being
primarily northwesterly but by the end of the weekend, model
divergence becomes evident, although the disagreements aren't too bad
from one another. Surface high pressure is shown to dominate with
lower-level southerly flow returning to the area early next week. No
clear signal exists at this time for precip chances, just more upper
70s to lower 80s temps, reminiscent of what's normal for this time
of year.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 623 AM CDT TUE SEP 8 2015

The region remains locked in an unsettled weather pattern with
thunderstorm chances possible to pop-up at any time through much of
today in and around all four area terminals. The most likely timing
for direct impacts looks to occur from around 14 - 15Z through around
18 - 19Z. As a cold front begins to cross the area later today
through tonight, a line or two of thunderstorms looks to develop
ahead of it. Along with moderate to heavy rainfall, reducing visbys,
gusty winds may be contained within any storm that develops. Winds
tonight will become northerly behind the front so look for shifting
to occur later this afternoon through this evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...lg
AVIATION...lg
Hazardous weather outlook, Sep 8, 7:45 AM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
745 AM CDT TUE SEP 8 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091245-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
745 AM CDT TUE SEP 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STRONG TO ISOLATED
 SEVERE STORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING
 HOURS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS A CHANCE FOR
 THUNDERSTORMS THURSDAY NIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Sep 8, 6:26 AM CDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 AM CDT TUE SEP 8 2015

MOZ038-044-081215-
JOHNSON MO-LAFAYETTE MO-
626 AM CDT TUE SEP 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE AND
CENTRAL JOHNSON COUNTIES UNTIL 715 AM CDT...

AT 625 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ODESSA TO NEAR
HOLDEN...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WARRENSBURG...HIGGINSVILLE...HOLDEN...KINGSVILLE...LAKE LAFAYETTE...
CENTERVIEW...AULLVILLE...PITTSVILLE AND FAYETTEVILLE.

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 46 AND
53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3902 9368 3887 9357 3867 9363 3867 9409
      3884 9405 3896 9411
TIME...MOT...LOC 1125Z 268DEG 24KT 3894 9401 3885 9393 3874 9400

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 10:53 PM CDTRiver Flood WarningEAXDaviess, Gentry3 days
Sep 7, 10:57 PM CDTSpecial Weather StatementEAXAtchison48 min
Sep 8, 12:39 AM CDTAreal Flood AdvisoryEAXAtchison, Gentry, Harrison, Holt, Nodaway, Worth5 hr
Sep 8, 3:09 AM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway36 min
Sep 8, 3:39 AM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway36 min
Sep 8, 6:13 AM CDTRiver Flood WarningEAXAtchison, Holt25 hr
Sep 8, 6:26 AM CDTSpecial Weather StatementEAXJohnson49 min
Sep 8, 9:17 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston3 days
Sep 8, 10:38 AM CDTRiver Flood WarningEAXPlatte5 days
Sep 7, 10:32 PM CDTSpecial Weather StatementEAXMiami43 min

Nearby

River Flood Warnings in Missouri, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.